Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 7, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 20, 2025, 3:19 AM CDT for 23 counties in South Dakota. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2025, 3:19 AM CDT (08:19 UTC)
- In effect from
- Mar 20, 2025, 1:00 PM CDT
- Expired
- Mar 20, 2025, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 23 counties
Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348 WWUS83 KFSD 200819 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 319 AM CDT Thu Mar 20 2025 SDZ038>040-050-052>070-201800- /O.NEW.KFSD.FW.W.0007.250320T1800Z-250321T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 319 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...Southwest 15 to 23 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
411 WWUS83 KFSD 201546 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1046 AM CDT Thu Mar 20 2025 SDZ038>040-050-052>070-210000- /O.CON.KFSD.FW.W.0007.250320T1800Z-250321T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 1046 AM CDT Thu Mar 20 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
084 WWUS83 KFSD 202138 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 438 PM CDT Thu Mar 20 2025 SDZ038>040-050-052>070-210000- /O.CON.KFSD.FW.W.0007.000000T0000Z-250321T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 438 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton and Clay. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
212 WWUS83 KFSD 202350 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 650 PM CDT Thu Mar 20 2025 SDZ038>040-050-052>070-210100- /O.EXP.KFSD.FW.W.0007.000000T0000Z-250321T0000Z/ Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay- 650 PM CDT Thu Mar 20 2025 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF SOUTHEAST SOUTH DAKOTA... Conditions are improving across the area with weakening winds and rising relative humidity values. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 19, 10:31 PM CDT, 4 hours 48 minutes earlier. Its key messages:
- Windy conditions remain in place through the evening with some blowing snow possible in areas that received more snow. Some localized blizzard conditions will remain possible into the late afternoon in eastern Woodbury, Ida, Cherokee and Buena Vista counties.
- After today, above normal temperatures expected through at least the middle of next week.
- A handful of waves move through the area, bringing the chance for mainly lighter precipitation. The better chances will be Friday and then Saturday night into Sunday.
Area forecast discussion, Mar 19, 10:31 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1031 PM CDT Wed Mar 19 2025 .KEY MESSAGES... - Windy conditions remain in place through the evening with some blowing snow possible in areas that received more snow. Some localized blizzard conditions will remain possible into the late afternoon in eastern Woodbury, Ida, Cherokee and Buena Vista counties. - After today, above normal temperatures expected through at least the middle of next week. - A handful of waves move through the area, bringing the chance for mainly lighter precipitation. The better chances will be Friday and then Saturday night into Sunday. && .DISCUSSION... Issued at 226 PM CDT Wed Mar 19 2025 Snow will quickly collapse southeast late this afternoon as low pressure tracks eastward. Conditions will also quickly improve this evening as the snow ends and winds gradually diminish. Without falling snow this evening any overnight blowing snow is not expected to be a problem due to the moisture content within the snow and the slowly diminishing winds. Some snow could drift or blow across the roads where a deeper snowpack exists, but widespread reduced visibilities are not expected. A quick ridge of high pressure moves through tonight with southwesterly flow expected to develop on Thursday. This will allow for a very mild day in areas with no snow cover, but will also aid melting in those locations with snow cover where highs should climb into the lower 40s. Mild conditions continue Thursday night into Friday as a system moves by to the north and brings spotty chances for rain to the area. Amounts should remain on the light side as most members of the ECMWF and GFS ensemble members only produce a few hundredths. Another quick, relatively weak ridge of high pressure will follow this system, with southerly flow developing on Saturday setting up another mild day ahead of the next incoming wave. Highs Saturday should mainly be in the 50s with some 60sd near and west of the James River. Saturday night into Sunday the next system will deepen as it moves by to the north into MN. This will bring some fairly strong winds with it as well as a chance for some light rain, with the better chances across southwest MN. While fire weather could be a threat, there may be enough cold air advection behind this system on Sunday to keep relative humidities from falling too far. Northwest flow aloft will keep mild temperatures in place Monday through Wednesday with temperatures above normal. Highs should be mainly in the 50s with lows of 25 to 35. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1030 PM CDT Wed Mar 19 2025 VFR conditions begin the TAF period. Winds continue to weaken late this evening and are expected to back to out of the southwest through the overnight hours. Southwest winds will restrengthen during the afternoon hours with gusts up to about 25 knots expected. Breezy winds will persist into the evening hours while further backing to out of the south. However, the low level jet (LLJ) will strengthen aloft, leading to low level wind shear (LLWS) approximately along and southeast of a KMML to KFSD to KYKN line. The breezy winds and LLWS will finish out the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...08 AVIATION...Meyers
Hazardous weather outlook, Mar 19, 6:27 PM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 627 PM CDT Wed Mar 19 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-202330- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 627 PM CDT Wed Mar 19 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Conditions continue to improve as the storm system pulls east of the area. However, patchy blowing snow remains possible across parts of northwest Iowa through the evening hours as wind weaken. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Breezy days and continued dry air and fuels will produce elevated fire danger again Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 20, 12:48 AM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1248 AM CDT Thu Mar 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Non-Tstm Wnd Gst 3 WSW Lakeside 42.60N 95.22W
03/19/2025 M63 MPH Buena Vista IA AWOS
AWOS station KSLB Storm Lake Airport.
&&
IGLocal storm report, Mar 20, 12:56 AM CDT, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1256 AM CDT Thu Mar 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Non-Tstm Wnd Gst 2 WNW Ponca 42.58N 96.75W
03/19/2025 M59 MPH Dixon NE Trained Spotter
A person weather station near Ponca measured
a 59 MPH wind gust.
&&
IGNearby
Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.